According to a recent alert issued by the Centers for Disease Control and Prevention (CDC), “over 450 possible cases of lung illness associated with the use of e-cigarette products have been reported.” The number of cases is expected to grow while the CDC conducts its investigation.
E-cigarettes are devices used to inhale an aerosol that may contain nicotine, glycerin, propylene glycol or other chemicals. Research has indicated that e-cigarettes can also contain harmful substances such as lead and diacetyl (A flavoring chemical linked to lung disease).
E-cigarettes are known by different names such as vapes, vaping pens, mods, e- hookahs, tank systems or e-cigs. Patients involved in the CDC’s investigation have reported a history of using these or similar devices, and have experienced the following symptoms associated with severe pulmonary disease:
- Chest pain, cough or shortness of breath
- Nausea, vomiting or diarrhea
- Weight loss
Several state health departments have also reported deaths linked to the illness. So far, five deaths have been confirmed.
Although all cases in the investigation have been linked to the use of e-cigarette products, the exact cause of the epidemic is unknown. Until a cause for the vaping- related illness is identified, the CDC is asking consumers to consider not using e-cigarette products.
Consumers should consider the agency’s recommendation as other serious health complications have been recently linked to e-cigarette products. The Food and Drug Administration (FDA) is conducting an investigation involving e-cigarette users experiencing seizures or other neurological symptoms. The agency is asking those experiencing seizures, tremors or fainting related to vaping to consult their physician and submit a report online.
If you are an e-cigarette user and are experiencing symptoms associated with lung disease or neurological complications, please speak with your doctor. To schedule an appointment with a doctor at Jamaica Hospital Medical Center, call 718-206-7001.
All content of this newsletter is intended for general information purposes only and is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Please consult a medical professional before adopting any of the suggestions on this page. You must never disregard professional medical advice or delay seeking medical treatment based upon any content of this newsletter. PROMPTLY CONSULT YOUR PHYSICIAN OR CALL 911 IF YOU BELIEVE YOU HAVE A MEDICAL EMERGENCY.